Ogilvie Syndrome: Treatment of Hypokalemia With Amiloride Unmasked Hypercalcemia and Hyperparathyroidism
- Fluid, Electrolyte, and Acid-Base Disorders: Case Reports
November 05, 2022 | Location: Exhibit Hall, Orange County Convention Center‚ West Building
Abstract Time: 10:00 AM - 12:00 PM
Category: Fluid‚ Electrolyte‚ and Acid-Base Disorders
- 1002 Fluid‚ Electrolyte‚ and Acid-Base Disorders: Clinical
- Golbus, Alexa, Medical University of South Carolina, Charleston, South Carolina, United States
- Freidin, Natalie T., Medical University of South Carolina, Charleston, South Carolina, United States
Colonic pseudo-obstruction, also called Ogilvie's syndrome, occurs due to impaired intestinal propulsion and is often caused by hypokalemia and some endocrine disorders such as hyperparathyroidism. Additionally, secretory diarrhea due to intestinal pseudo-obstruction can cause hypokalemia. Diuretics such as amiloride can be used to treat hypokalemia in this condition. Amiloride is used to decrease excretion of sodium without increasing reabsorption of calcium, however in our case, we believe that amiloride induced hypercalcemia by unmasking hyperparathyroidism.
We present a 73-year-old female with a history of hypertension and parathyroid adenoma, presenting with colonic pseudo-obstruction and hypokalemia. She has refused decompression of her pseudo-obstruction. Given concern for Liddle’s syndrome based on her chronic hypertension, low plasma aldosterone and renin, and hypokalemia, we treated her hypokalemia with amiloride. This caused hypercalcemia to 14.4 mg/dL and altered mental status. The amiloride was subsequently discontinued with improvement in her symptoms and her primary hyperparathyroidism was treated with cinacalcet.
Amiloride inhibits sodium reabsorption at the ENac channel (epithelial sodium channel) in the late distal convoluted tubule, which causes a decreased negative potential in the lumen, resulting in decreased potassium excretion and thus an increase in serum potassium. In our patient, however, this caused an increase in serum calcium. Amiloride is theorized to induce hypercalcemia by increasing calcium reabsorption in the late distal convoluted tubule and the connecting tubule. While the mechanism is not fully known, it is thought that diuretic induced cellular hyperpolarization results in an increased electrical gradient that favors calcium reabsorption. Although our patient’s parathyroid hormone level was normal prior to treatment with amiloride, her PTH became elevated with treatment with amiloride. We believe that amiloride unmasked her hyperparathyroidism and induced hypercalcemia.